Some medications can cause a low platelet count, which can lead to excessive bleeding. Heparin is the most frequent cause, but common drugs like acetaminophen and some antibiotics can also cause thrombocytopenia.

Thrombocytopenia happens when you have a low count of platelets in your blood. Platelets are blood cells that help your blood clot or slow down bleeding.

Drug-induced thrombocytopenia results from certain medications causing your platelet count to be low. Consuming certain foods or beverages can also trigger the condition.

This type of thrombocytopenia is usually severe and can be fatal without prompt treatment. Read on to learn which drugs can cause thrombocytopenia, what symptoms to watch out for, and how doctors can diagnose and treat it.

Scientific evidence suggests that numerous drugs are highly likely to cause drug-induced thrombocytopenia. They include:

Research suggests that a few other drugs might also cause drug-induced thrombocytopenia, including:

Symptoms of drug-induced thrombocytopenia to watch out for include:

Seek immediate medical help if you have any of the symptoms of drug-induced thrombocytopenia for longer than a week or if you notice any emergency symptoms. These include:

  • bleeding that doesn’t stop even with bandages or applying pressure
  • extreme fatigue
  • loss of consciousness (syncope)

Some diagnostic tools and techniques that doctors might use to diagnose drug-induced thrombocytopenia include:

  • blood tests to check for low platelet levels and other irregular levels of blood cells, such as red blood cells or white blood cells
  • a physical exam to check for other signs of thrombocytopenia, such as an enlarged spleen (splenomegaly) or signs of excessive bleeding
  • the removal of any drugs from your treatment plan that may be causing thrombocytopenia

The first-line treatment for drug-induced thrombocytopenia is immediately stopping the drug that’s causing it.

You may also need to stop taking other medications that may have triggered thrombocytopenia by interacting with the medication that induced the condition.

Your doctor may recommend that you stop taking medications in a specific sequence so that they can monitor how your symptoms change after stopping each medication.

They may also order blood tests before and after you stop each medication to monitor how your platelet counts respond.

If you’re taking the drug to treat or control another condition with chronic or severe symptoms, such as high blood pressure or diabetes, your doctor will likely prescribe or recommend another medication that can control your symptoms instead.

In most cases, drug-induced thrombocytopenia resolves within 2–5 days after stopping the medication that’s triggering it.

In more complex or severe cases, it might take weeks for platelet counts to return to typical levels.

This condition can be life threatening without prompt treatment. It can also be severe if a complex set of interactions between multiple medications induces the condition.

What else can cause thrombocytopenia?

Other possible causes of thrombocytopenia include:

  • your spleen not properly getting rid of platelets
  • your bone marrow not producing enough platelets (aplastic anemia)
  • your body destroying platelets due to an autoimmune condition
  • drinking too much alcohol
  • having exposure to chemicals like arsenic and pesticides
  • having a cancer of the blood, like leukemia
  • having an autoimmune condition, like lupus
  • developing severe bacterial or viral infections
  • being pregnant (gestational thrombocytopenia)
  • having exposure to surgical tools that can destroy platelets
Was this helpful?

Here are some of the most frequently asked questions about drug-induced thrombocytopenia.

What’s the most common cause of drug-induced thrombocytopenia?

Heparin is the most common cause of drug-induced thrombocytopenia.

What chemicals can cause thrombocytopenia?

Other chemicals known to cause thrombocytopenia include chemotherapy medications, alpha interferon (a liver condition treatment), and ethanol.

What medications cause high platelets?

NSAIDs are a common medication known to cause high platelets. Corticosteroids for relieving joint pain, often in the form of injections, may also increase your platelet count.

Other medications that may cause a high platelet count include the hormone epinephrine and the antibiotics azactam and ceftazidime.

Numerous medications, especially heparin, can cause thrombocytopenia. This is a dangerously low platelet count.

Seek immediate medical help if you have any symptoms of low platelet count, especially if you’re taking one or more of the medications known to cause drug-included thrombocytopenia.